Oticon Tinnitus SoundSupport works by adding sound to the buzzing, hissing, or roaring you already hear. This may seem peculiar, but in fact, the relief sounds (which are dynamic and soothing) can mix with and distract you from those bothersome noises, giving you control over your condition. The flexible program includes a variety of relief sounds that can ease the effects of tinnitus. Your audiologist can personalize the sounds to your needs and preferences, and they can be used alongside Tinnitus Retraining Therapy for instruction and support.
Often people bring in very long lists of medications that have been reported, once or twice, to be associated with tinnitus. This unfortunate behavior makes it very hard to care for these patients -- as it puts one into an impossible situation where the patient is in great distress but is also unwilling to attempt any treatment. Specialists who care for patients with ear disease, usually know very well which drugs are problems (such as those noted above), and which ones are nearly always safe.
Masking. Masking devices, worn like hearing aids, generate low-level white noise (a high-pitched hiss, for example) that can reduce the perception of tinnitus and sometimes also produce residual inhibition — less noticeable tinnitus for a short time after the masker is turned off. A specialized device isn't always necessary for masking; often, playing music or having a radio, fan, or white-noise machine on in the background is enough. Although there's not enough evidence from randomized trials to draw any conclusions about the effectiveness of masking, hearing experts often recommend a trial of simple masking strategies (such as setting a radio at low volume between stations) before they turn to more expensive options.
Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic. Over 260 medications have been reported to cause tinnitus as a side effect. In many cases, however, no underlying cause could be identified.
It’s the same mechanism that’s happening in people who feel a phantom limb sensation after losing a limb, explains Susan Shore, PhD, a professor of otolaryngology, molecular physiology, and biomedical engineering at the University of Michigan in Ann Arbor. With tinnitus the loss of hearing causes specific brain neurons to increase their activity as a way of compensating, she explains. “These neurons also synchronize their activity as they would if there were a sound there, but there is no external sound,” she adds.
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
There is a growing body of evidence suggesting that some tinnitus is a consequence of neuroplastic alterations in the central auditory pathway. These alterations are assumed to result from a disturbed sensory input, caused by hearing loss. Hearing loss could indeed cause a homeostatic response of neurons in the central auditory system, and therefore cause tinnitus.
About six percent of the general population has what they consider to be "severe" tinnitus. That is a gigantic number of people ! Tinnitus is more common with advancing age. In a large study of more than 2000 adults aged 50 and above, 30.3% reported having experienced tinnitus, with 48% reporting symptoms in both ears. Tinnitus had been present for at least 6 years in 50% of cases, and most (55%) reported a gradual onset. Tinnitus was described as mildly to extremely annoying by 67%.(Sindhusake et al. 2003)
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Think about your breathing. Notice that it has a natural rhythm. Try to breathe in a steady, even rhythm. It helps to breathe in through your nose, hold your breath for a moment and then breathe out through your mouth. Wait a moment before breathing in again. Every time you breathe out, try to release a little bit of your tension. Do this for a few minutes, until you feel ready to move on to the next step.
In many cases, tinnitus is caused by hyperactivity (or too much activity) in the brain’s auditory cortex. “When there’s damage or a loss of input in the ear [such as hearing loss, head trauma, or a blood vessel problem], the brain tries to turn up certain channels in order to compensate,” Dr. Kilgard explains. When the brain doesn’t get that tuning quite right, the result is tinnitus.
The majority of cases of tinnitus are subjective. Objective tinnitus is far less common. However, a diagnosis of objective tinnitus is tied to how hard and well the objective (outside) listener tries to hear the sound in question. Because of this problem, some clinicians now simply refer to tinnitus as either rhythmic or non-rhythmic. Generally, rhythmic tinnitus correlates with objective tinnitus and non-rhythmic tinnitus correlates with subjective tinnitus. Specific forms of tinnitus such as pulsatile tinnitus and muscular tinnitus, which are forms of rhythmic tinnitus, are relatively rare. Pulsatile tinnitus may also be known as pulse-synchronous tinnitus. Properly identifying and distinguishing these less common forms of tinnitus is important because the underlying cause of pulsatile or muscular tinnitus can often be identified and treated.
Persistent tinnitus may cause anxiety and depression. Tinnitus annoyance is more strongly associated with psychological condition than loudness or frequency range. Psychological problems such as depression, anxiety, sleep disturbances and concentration difficulties are common in those with strongly annoying tinnitus. 45% of people with tinnitus have an anxiety disorder at some time in their life.
Tinnitus is not a disease — it’s a symptom. It’s a sign that something is wrong with your auditory system, which includes your ear, the auditory nerve that connects the inner ear to the brain, and the parts of the brain that process sound. There are a variety of different conditions that can cause tinnitus. One of the most common is noise-induced hearing loss.